Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 86, NWS Pueblo, CO

July 15, 1998El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 15, 1998, 3:07 PM MDT for El Paso County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 15, 1998, 3:07 PM MDT (21:07 UTC)
Expired
Jul 15, 1998, 4:10 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 3:25 PM MDTHail 1Peyton, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3332 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WUUS1 KPUB 152109 RRA
SVRPUB
COC041-152210-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
307 PM MDT WED JUL 15 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 410 PM MDT

* AT 305 PM MDT...RADAR SHOWED A SEVERE STORM 4 MILES EAST OF PEYTON
  OR 29 MILES NORTHEAST OF COLORADO SPRINGS MOVING SOUTHWEST AT 15
  MPH.

SOME LOCATIONS AFFECTED WILL BE PEYTON BY 315 PM AND ALONG US24
BETWEEN PEYTON AND FALCON BY 345 PM  AT THIS TIME...THE MOST LIKELY
SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS.
IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

SR/WF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:00 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 15, 2:00 PM MDT, 1 hour 7 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT WED JUL 15 1998

NORTHWEST FLOW ALOFT WILL BRING A PV ANOMALY ACROSS EXTREME EASTERN
COLORADO LATE THIS AFTERNOON AND EARLY THIS EVENING.  CONVECTION HAS
BEEN CONTINUING IN SOUTHERN NE AND OVER KS.  SATELLITE SHOWS AN OUTFLOW
BOUNDARY MOVING THROUGH SE CO DURING THE LATE MORNING/EARLY AFTERNOON
HOURS...THAT SPARKED A THUNDERSTORM IN BACA COUNTY.  SURFACE DEW POINT
TEMPS ARE HIGHER TODAY ACROSS MUCH OF THE SOUTHEAST PLAINS.  SURFACE
HIGH PRESSURE OVER THE PLAINS HAS BROUGHT EASTERLY FLOW TO THE
SOUTHEAST PLAINS...UP TO ABOUT 13 THOUSAND FEET ON THE KPUX VAD WIND
PROFILE.  SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THE
MOUNTAINS...BUT SO FAR ARE NOT MOVING OFF ONTO THE PLAINS...AS A RESULT
OF THE EASTERLY FLOW.  THEREFORE...HIGHEST POPS WILL BE OVER THE
MOUNTAINS...WITH GENERALLY SCATTERED COVERAGE...AND LESS POPS OVER THE
REST@ OF THE CWFA.  GUIDANCE LOW TEMPS FOR TONIGHT LOOK OK.

In the hours before

Special weather statement, Jul 15, 11:40 AM MDT, 3 hours 27 minutes before
COZ060>081-160600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT WED JUL 15 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A DEVELOPING SURFACE HIGH OVER THE CENTRAL U.S. PLAINS WILL ENHANCE
UPSLOPE FLOW IN SOUTHEAST COLORADO AND PROVIDE LOW LEVEL MOISTURE
AND A SOURCE OF LIFT ALONG THE EAST SLOPES OF THE MOUNTAINS THIS
AFTERNOON AND EVENING.  THUS...THUNDERSTORMS SHOULD INITIALLY FIRE ALONG
THE EAST SLOPES OF THE MOUNTAINS AND ALSO ALONG THE PALMER DIVIDE THIS
AFTERNOON.

THE STRONGER STORMS THAT DEVELOP OVER THE PALMER DIVIDE REGION...
INCLUDING THE COLORADO SPRINGS AREA...WILL BE CAPABLE OF PRODUCING
LARGE HAIL UP TO ONE INCH IN DIAMETER.  A FEW SEVERE STORMS WILL ALSO
BE POSSIBLE OVER THE EXTREME EASTERN PLAINS IN THE LATE AFTERNOON AND
EVENING...AND SPOTTER ACTIVATION MAY BE NEEDED.

THE SOUTHWEST MOUNTAINS AND THE SAN LUIS VALLEY WILL SEE WIDELY
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING...BUT
SEVERE WEATHER IS NOT EXPECTED.
Special weather statement, Jul 15, 11:40 AM MDT, 3 hours 27 minutes before
COZ060>081-160600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1140 AM MDT WED JUL 15 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A DEVELOPING SURFACE HIGH OVER THE CENTRAL U.S. PLAINS WILL ENHANCE
UPSLOPE FLOW IN SOUTHEAST COLORADO AND PROVIDE LOW LEVEL MOISTURE
AND A SOURCE OF LIFT ALONG THE EAST SLOPES OF THE MOUNTAINS THIS
AFTERNOON AND EVENING.  THUS...THUNDERSTORMS SHOULD INITIALLY FIRE ALONG
THE EAST SLOPES OF THE MOUNTAINS AND ALSO ALONG THE PALMER DIVIDE THIS
AFTERNOON.

THE STRONGER STORMS THAT DEVELOP OVER THE PALMER DIVIDE REGION...
INCLUDING THE COLORADO SPRINGS AREA...WILL BE CAPABLE OF PRODUCING
LARGE HAIL UP TO ONE INCH IN DIAMETER.  A FEW SEVERE STORMS WILL ALSO
BE POSSIBLE OVER THE EXTREME EASTERN PLAINS IN THE LATE AFTERNOON AND
EVENING...AND SPOTTER ACTIVATION MAY BE NEEDED.

THE SOUTHWEST MOUNTAINS AND THE SAN LUIS VALLEY WILL SEE WIDELY
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING...BUT
SEVERE WEATHER IS NOT EXPECTED.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:21 PM MDTSevere Thunderstorm WarningPUBBent59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.